Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viral Load: Resistance or Blip
Jun 11, 2002

I was diagnosed in 1996 and immediately went on meds. Since then I've generally been undetectable, CD4's between 850 and 1200, percentage in the 40 range. Because of an adverse drug reaction a couple of years ago, I went off meds for six weeks, but stayed undetectable with CD4's above 1000. Here's my question. My last two labs have shown a VL of 78 and 92. My CD4s remain ed 850+, and percentage 42. Being undtectable for so long, I'm worried about the detectable status, even though it is slight. My adherence is very good (not perfect-- miss about six doses in the past year). By the way, I've had thrush twice in the past year (first time ever). Am I experiencing a very slow drug failure, or is my VL a slight "spike"? Does this indicate disease progression? Should I be thinking about switching meds? My Doc doesn't think so, but I'd like your opinion. Thanks.

Response from Dr. Holodniy

It is difficult to answer your question about slow drug failure because we can't measure drug resistance very well with such load viral load levels. Most people with such low viral loads that blip above the undetectable level, maintain good virologic control, and usually go back down to < 50. In some recent studies going out a year or more, there did not seem to be any more failure in those who blipped compared to those who didn't. But that is not a long period of followup. I agree with your doctor. However, if the viral load begins creeping into the 100s or 1000s, then it's more likely failure. MH



Previous
Recent poz on Western Blot
Next
onset/conversion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement